The Metapopulation Dynamics of an Infectious Disease: Tuberculosis in Possums

Fulford, G.R., Roberts, M.G. , & Heesterbeek, J.A.P. (2002) The Metapopulation Dynamics of an Infectious Disease: Tuberculosis in Possums. Theoretical Population Biology, 61(1), pp. 15-29.

View at publisher


An SEI metapopulation model is developed for the spread of an infectious agent by migration. The model portrays two age classes on a number of patches connected by migration routes which are used as host animals mature. A feature of this model is that the basic reproduction ratio may be computed directly, using a scheme that separates topography, demography, and epidemiology. We also provide formulas for individual patch basic reproduction numbers and discuss their connection with the basic reproduction ratio for the system. The model is applied to the problem of spatial spread of bovine tuberculosis in a possum population. The temporal dynamics of infection are investigated for some generic networks of migration links, and the basic reproduction ratio is computed—its value is not greatly different from that for a homogeneous model. Three scenarios are considered for the control of bovine tuberculosis in possums where the spatial aspect is shown to be crucial for the design of disease management operations

Impact and interest:

77 citations in Scopus
73 citations in Web of Science®
Search Google Scholar™

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 47168
Item Type: Journal Article
Refereed: Yes
Keywords: possums, tuberculosis, metapopulaiton, patch , mathematical model, epidemiology
DOI: 10.1006/tpbi.2001.1553
ISSN: 0040-5809
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200) > Biological Mathematics (010202)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Copyright Owner: Copyright 2002 Elsevier
Copyright Statement: This is the author’s version of a work that was accepted for publication in <Theoretical Population Biology>. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in Theoretical Population Biology, [VOL 61, ISSUE 1, (2002)] DOI: 10.1006/tpbi.2001.1553
Deposited On: 23 Nov 2011 23:59
Last Modified: 14 Jul 2017 18:01

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page